Risks sur­round­ing heart­burn drugs

The Guardian (Charlottetown) - - HEALTH - Dr. Gif­ford Jones Dr. W. Gif­ford-Jones is a syn­di­cated colum­nist whose med­i­cal col­umn ap­pears in The Guardian ev­ery Tues­day. Check out his web­site, www.docgiff.com, which pro­vides easy ac­cess to past col­umns and med­i­cal tips. For com­ments, read­ers are

What can the stom­ach tell us about the state of the na­tion’s health? Plenty! A re­port in the med­i­cal pub­li­ca­tion, “Life Ex­ten­sion”, states that 40 per cent of North Amer­i­cans have heart­burn ev­ery month. More ap­palling, 20 per cent ex­pe­ri­ence weekly at­tacks.

So, ev­ery year doc­tors write 119 mil­lion pre­scrip­tions for heart­burn, gen­er­at­ing $14 bil­lion in sales. But big sales can also mean big side-ef­fects for un­sus­pect­ing med­i­cal con­sumers.

What can go wrong? Pro­ton­pump in­hibitors (PPIs), such as Nex­ium, Prilosec and Pre­vacid, can ease the feel­ing of a burn­ing fire un­der the breast­bone. It’s due to an over-in­dul­gence in food and drink which pushes pro­tein di­ges­tive en­zymes and bile up into the lower end of the esoph­a­gus ( food tube). This con­di­tion is com­monly re­ferred to as gas­troin­testi­nal re­flux dis­ease (GERD).

But there’s a prob­lem. PPIs have been avail­able for many years and were orig­i­nally mar­keted for in­ter­mit­tent use, to de­crease the pro­duc­tion of gas­tric acid. But peo­ple with mod­er­ate or se­vere GERD some­times rely on them for long-term main­te­nance use. And there is an old say­ing that, “Too much of a good thing is of­ten worse than none at all”.

One er­ror is made over and over. That’s when hu­mans try to change na­ture’s nor­mal phys­i­ol­ogy, re­sult­ing in un­in­tended con­se­quences. Con­sider the sim­i­lar and nu­mer­ous trou­bles that oc­cur when choles­terol­low­er­ing drugs are used for pro­longed pe­ri­ods to de­crease blood choles­terol.

It’s there­fore rea­son­able to ex­pect that when PPIs be­come a habit, the chronic de­crease in gas­tric acid trig­gers un­in­tended con­se­quences. For in­stance, an acid stom­ach is es­sen­tial for the ab­sorp­tion of vi­ta­min B12. One study showed that 75 per cent of PPI users were de­fi­cient in this vi­ta­min. Other stud­ies re­vealed there was a four times greater risk of B12 de­fi­ciency in longterm users of PPIs. This is not a mi­nor prob­lem as a lack of vi­ta­min B12 can cause ane­mia, de­pres­sion, de­creased taste, numb­ness and tin­gling in the ex­trem­i­ties.

PPIs also in­crease the risk of frac­tures. This is be­lieved to be re­lated to a de­crease in cal­cium ab­sorp­tion from the diet. This can have a neg­a­tive im­pact on the amount of cal­cium that reaches the blood and even­tu­ally the bones.

Mag­ne­sium, an im­por­tant min­eral, is needed for 300 meta­bolic re­ac­tions in the body. But stud­ies show that 32 per cent of North Amer­i­cans are de­fi­cient in mag­ne­sium even with­out the use of PPIs. With PPIs added, one study re­ported that a de­fi­ciency in mag­ne­sium caused fa­tigue, un­steadi­ness, numb­ness, tin­gling, seizures or an ir­reg­u­lar heart rate in those tak­ing PPIs for over eight years. But once PPIs were dis­con­tin­ued all th­ese symp­toms dis­ap­peared.

In spite of ad­vances in medicine, heart dis­ease con­tin­ues to be the No. 1 killer. The use of PPIs ap­pears to be an­other risk fac­tor. Small par­ti­cles in the blood called platelets are part of the blood coag­u­la­tion process. This is why pa­tients who are at risk of de­vel­op­ing a blood clot are of­ten placed on anti-platelets med­i­ca­tion, which helps to keep platelets slip­pery and less likely to form a clot.

But re­cent stud­ies show that PPIs in­ter­fere with the ef­fec­tive­ness of th­ese drugs, in­creas­ing the risk of a blood clot. In ad­di­tion, PPIs may in­crease the risk of car­dio­vas­cu­lar dis­ease by de­creas­ing the pro­duc­tion of ni­tric ox­ide that re­laxes coro­nary ar­ter­ies.

Pogo, the car­toon char­ac­ter, was smarter than many hu­mans when he re­marked, “We have iden­ti­fied the en­emy and the en­emy is us.” In­tel­li­gent peo­ple avoid GERD by lim­it­ing calo­ries and los­ing weight, stop­ping smok­ing, lim­it­ing the use of Aspirin and other painkillers and avoid­ing the “all you can eat and drink” syn­drome that pro­duces ex­ces­sive gas and forces food into the esoph­a­gus.

Tak­ing GERD se­ri­ously can also de­crease the risk of an of­ten fa­tal can­cer. Dur­ing the last 25 years there’s been an alarm­ing in­crease in esophageal ma­lig­nancy. It’s due to re­peated at­tacks of heart­burn, re­sult­ing in chronic in­flam­ma­tion of the lower end of the esoph­a­gus and the start of pre­can­cer­ous changes.

To­day, in North Amer­ica, it’s un­be­liev­able that $14 bil­lion are spent yearly on heart­burn. One must con­clude it’s the brain, not the stom­ach, that’s the main prob­lem.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.